Tennessee, 2017Funnel Cloud in Tennessee, July 4, 2017
July 4, 2017 · NWS OHX · 1 event in 1 county or zone
An upper level low moving across Middle Tennessee during the day on July 4 spawned numerous showers and a few thunderstorms. One small shower that radar estimated to be only 10,500 feet tall produced a brief, weak gustnado that was captured on video in Putnam County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low moving across Middle Tennessee during the day on July 4 spawned numerous showers and a few thunderstorms. One small shower that radar estimated to be only 10,500 feet tall produced a brief, weak gustnado that was captured on video in Putnam County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 4, 5:27 AM CST, 5 hours earlier.
Area forecast discussion, Jul 4, 5:27 AM CST, 5 hours before
Area Forecast Discussion
National Weather Service Nashville TN
627 AM CDT Tue Jul 4 2017
.UPDATE...
FOR 12Z AVIATION DISCUSSION.
&&
.DISCUSSION...
The unsettled weather pattern continues across the area for
through the end of the week. Currently an upper level trough is
working across the area with a weak surface low centered over the
northwest portion of the CWA. Just ahead of the upper trough
plenty of scattered shower activity is ongoing particularly east
of I-65. This activity will continue to slowly slide east with the
upper trough as the morning progresses. Rain chances during the
afternoon will be more scattered in nature as the trough is east
of the area but the soupy atmosphere is left in place. Firework
shows and cookouts should not be a complete washout this evening
as whatever activity is out there should weaken as diurnal heating
is lost. Temperatures today will be held in check some what due
to a considerable amount of clouds. It won't be a pleasant day by
any means, however thanks to dew points in the low 70s.
We will begin to see the influences of another shortwave on
Wednesday that will bring increased shower and storm chances
as we move into the afternoon. This shortwave will increase bulk
shear values enough to support some multicells during the
afternoon and evening that will be capable of reaching the strong
to even isolated severe limits with damaging winds being the
concern. Temperatures on Wednesday should be a couple degrees
warmer than today with a longer window of daytime heating likely
before storms hamper the diurnal temperature curve.
The shortwave will take its time moving east giving our area
another round of storms on Thursday. While shear doesn't look as
strong on Thursday, a couple strong storms capable of gusty winds
still look possible. We will a brief break from the active weather
on Friday as the shortwave is finally out of here. Rain chances
will return late Friday night or Saturday morning as a cold front
approaches the area. Once the front clears the area, there will be
a noticeable difference in humidity with dew points dipping into
the pleasant category for Sunday and Monday. Diurnal thunderstorm
activity will likely return early next work week with temperatures
hovering around normal.
&&
.AVIATION...
12Z TAF DISCUSSION.
Upper level low will continue to bring scattered showers and
storms to airports the first half of the TAF period with
VCSH/VCTS, but activity will diminish by late afternoon/evening.
MVFR/IFR cigs will prevail this morning becoming VFR/MVFR this
afternoon. Light south winds this morning will veer to southwest
then west/northwest by afternoon/evening.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......Reagan
AVIATION........Shamburger
Hazardous weather outlook, Jul 4, 4:16 AM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
516 AM CDT Tue Jul 4 2017
TNZ005>011-023>034-056>066-075-077>080-093>095-051030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
516 AM CDT Tue Jul 4 2017
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a marginal risk for severe storms on Wednesday and
Thursday across Middle Tennessee. Scattered to numerous showers
and thunderstorms are expected from Wednesday into Thursday, and
some may be strong to severe with high winds, heavy rainfall, and
localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Shamburger
Funnel Cloud, Putnam
- When
- July 4, 10:27 AM CST to 10:28 AM CST
- Where
- Putnam County, 1.56 mi E of Bloomington Spgs
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 36.196, -85.593
Facebook videos from the public showed a small, weak gustnado touched down briefly between Clemmons Road and Blackburn Fork Road in Bloomington Springs. This gustnado developed from a small shower only 10,500 feet tall per echo tops on OHX radar data. The gustnado ripped some sheet metal off a barn and blew down a few tree limbs.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Georgia, July 4 to 5, 20171 injured · $167,000 · 50 kt wind · 12 events
- Flood and Hail in Texas, July 4, 2017$25,000 · 1.25 in hail · 13 events
- Damaging Wind in Colorado, July 4, 2017$30,000 · 61 kt wind · 1 event
- Damaging Wind in Arkansas, July 4, 2017$25,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in North Dakota, July 4, 20172.5 in hail · 20 events
- Hail and Damaging Wind in Minnesota, July 4 to 5, 20172.5 in hail · 16 events
- Hail and Damaging Wind in Minnesota, July 4, 20172 in hail · 10 events
- Hail and Damaging Winds in Texas, July 4, 20171.5 in hail · 10 events
- Hail and Damaging Winds in Texas, July 4, 20171 in hail · 7 events
- Flash Flooding and Flood in Alabama, July 4, 20176 events
- Damaging Winds in Maryland, July 4, 201750 kt wind · 6 events
- Hail and Damaging Winds in Florida, July 4, 20171 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717151.